Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 37, NWS Huntsville, AL

April 24, 2021Cullman County, Marshall County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 24, 2021, 4:28 PM CDT for Cullman County, Marshall County, Morgan County, Alabama. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2021, 4:28 PM CDT (21:28 UTC)
Expired
Apr 24, 2021, 5:15 PM CDT
In force
47 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cullman County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 4:30 PM CDTHAIL 1Eva, ALQUARTER-SIZE HAIL REPORTED BY PUBLIC CALLER IN EVA.
Apr 24, 4:33 PM CDTHAIL 13 Ne Baileyton, ALREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 24, 4:35 PM CDTHAIL 12 Sw Arab, ALPUBLIC CALLER REPORTED QUARTER-SIZE HAIL IN THE ARAB-JOPPA AREA.
Apr 24, 4:50 PM CDTHAIL 22 Sw Guntersville, ALHAIL OF 2 INCHES IN DIAMETER REPORTED BY A COCORAHS OBSERVER IN GUNTERSVILLE. REPORTED SHREDDED LEAVES AND CAR DENTS. TIME LISTED FROM THE OBSERVER.
Apr 24, 4:55 PM CDTHAIL 1.757 Sw Guntersville, ALGOLF BALL SIZED HAIL REPORTED IN BROWNS VALLEY IN GUNTERSVILLE. TIME ESTIMATED BASED ON RADAR.
Apr 24, 5:00 PM CDTHAIL 1.51 Sw Guntersville, ALNEWS STATION GOT REPORT OF PING-PONG BALL SIZE HAIL IN GUNTERSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 855 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
855 m²/s²
0-3 km storm-relative helicity
1103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS54 KHUN 242128
SVRHUN
ALC043-095-103-242215-
/O.NEW.KHUN.SV.W.0037.210424T2128Z-210424T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
428 PM CDT Sat Apr 24 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Marshall County in northeastern Alabama...
  Northeastern Cullman County in north central Alabama...
  Southeastern Morgan County in north central Alabama...

* Until 515 PM CDT.

* At 427 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Holly Pond, or 11 miles northeast of Cullman, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Albertville, Guntersville, Arab, Grant, Baileyton, Eva, Union
  Grove, McVille, Hulaco and Columbus City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3419 8677 3437 8681 3453 8614 3452 8615
      3453 8611 3445 8609 3440 8612 3426 8611
      3423 8643 3426 8644 3426 8649 3425 8650
      3425 8652 3423 8652 3421 8655
TIME...MOT...LOC 2127Z 258DEG 39KT 3430 8671 

HAIL...1.00IN
WIND...60MPH
 
$$

RSB
2 follow-up statements
421 
WWUS54 KHUN 242151
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
451 PM CDT Sat Apr 24 2021

ALC043-103-242200-
/O.CAN.KHUN.SV.W.0037.000000T0000Z-210424T2215Z/
Cullman AL-Morgan AL-
451 PM CDT Sat Apr 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CULLMAN AND
SOUTHEASTERN MORGAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3426 8644 3426 8645 3427 8645 3427 8646
      3429 8646 3429 8647 3440 8648 3443 8611
      3440 8612 3426 8611 3423 8643
TIME...MOT...LOC 2150Z 269DEG 41KT 3431 8639 

$$

ALC095-242215-
/O.CON.KHUN.SV.W.0037.000000T0000Z-210424T2215Z/
Marshall AL-
451 PM CDT Sat Apr 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL MARSHALL COUNTY...

At 450 PM CDT, a severe thunderstorm was located near Arab, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Albertville, Guntersville, Arab, Union Grove, McVille, Hustleville,
Rabbit Town, Lake Guntersville St Park and Mountain View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3426 8644 3426 8645 3427 8645 3427 8646
      3429 8646 3429 8647 3440 8648 3443 8611
      3440 8612 3426 8611 3423 8643
TIME...MOT...LOC 2150Z 269DEG 41KT 3431 8639 

HAIL...1.00IN
WIND...60MPH
 
$$

RSB
628 
WWUS54 KHUN 242159
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
459 PM CDT Sat Apr 24 2021

ALC095-242215-
/O.CON.KHUN.SV.W.0037.000000T0000Z-210424T2215Z/
Marshall AL-
459 PM CDT Sat Apr 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL MARSHALL COUNTY...

At 458 PM CDT, a severe thunderstorm was located over Guntersville,
moving east at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Albertville, Guntersville, McVille, Hustleville, Rabbit Town, Lake
Guntersville St Park, Mountain View and High Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3424 8631 3441 8636 3443 8611 3440 8612
      3426 8611
TIME...MOT...LOC 2158Z 256DEG 43KT 3435 8625 

HAIL...1.50IN
WIND...60MPH
 
$$

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:22 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 24, 1:22 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
122 PM CDT Sat Apr 24 2021

.NEAR TERM...(Tonight)
Issued at 121 PM CDT Sat Apr 24 2021

Showers and thunderstorms that will develop this afternoon will be
exiting our eastern counties around 00Z. Will carry a PoP in these
areas into mid evening just in case this trend is too fast. The upper
trough and cold front will shift quickly east overnight, with a
decent and north flow may gust at 15-20 mph at times. Low clouds will
envelop the area behind the front with modest cold advection. Lows
should be in the middle to upper 40s.

.SHORT TERM...(Sunday through Monday)
Issued at 121 PM CDT Sat Apr 24 2021

A long awaited dry and warmer trend in the weather is foreseen
beginning Sunday but lasting into next week. For Sunday and Monday
specifically, a surface through mid level ridge axis will shift east
into the Southeast U.S. Low level flow will become southerly and
temperatures at 8h will warm into the 8-10C range Sunday and into the
13-16C range Monday. This will bring highs in the upper 60s to lower
70s Sunday to the upper 70s to lower 80s on Monday. Patchy fog will
be possible Monday morning.

.LONG TERM...(Monday night through Friday)
Issued at 121 PM CDT Sat Apr 24 2021

High temperatures will continue a warming trend through mid to late
week. Highs should be in the lower 80s for most areas, possibly
nearing 85 Tuesday and Wednesday in northwest Alabama.

The medium range models are showing a strong upper ridge in the Gulf
of Mexico through the lower Atlantic coastal areas on Wednesday into
Thursday. Then, model differences appear with the Canadian and ECMWF
keeping the upper lows in the Great Lakes and TX/Mexican plateaus
unphased. This would bring a deeper eastern U.S. trough in the
northern stream southeast, along with a late week cold front. This
appears to be more favored. The GFS loosely phases the lows into a
stronger trough and cold front Thursday night into Friday which
appears less certain given the strength of the Gulf of Mexico ridge
this week. In either case, low PoPs will be mentioned Thursday into
Friday before drying takes place by Friday night into Saturday (Day
8). Lows by Saturday morning may drop back into the upper 40s to
lower 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM CDT Sat Apr 24 2021

Ceilings in the 020-030agl range (MVFR) may lift or scattered into
the 030-035agl range (VFR). This is not a certainty, so have opted to
keep the layer as a ceiling for now. Isolated to scattered SHRA and
possibly TSRA are expected to develop after 20Z in northwest into
north central AL. However, due to uncertainty on TSRA, have opted for
VCSH at this time from 21-23Z at KMSL and 22-01Z at KHSV. A frontal
passage will shift the wind from southwest to northwest this evening
with low ceilings below 010agl (IFR) expected to move in. Clearing of
these clouds is expected late Sunday morning by 15-17Z with a return
to VFR conditions.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 24, 1:34 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
134 PM CDT Sat Apr 24 2021

ALZ001>010-016-TNZ076-096-097-250945-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
134 PM CDT Sat Apr 24 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms are possible this afternoon and
evening. A few of these storms could become strong to severe in
intensity. Large hail and damaging wind gusts will be the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A strong storm system will approach the Tennessee Valley late this
week. Scattered thunderstorms will be possible Thursday through
Friday, depending on the timing of this system and its associated
cold front.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 24, 3:52 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
352 PM CDT Sat Apr 24 2021

ALZ004-007-016-242115-
Lawrence AL-Morgan AL-Cullman AL-
352 PM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 415 PM
CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Addison, or 9 miles north of Arley, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullman, Hartselle, Falkville, Baldwin, Vinemont, Somerville, West
Point, Eva, Cole Springs and Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3430 8711 3430 8726 3448 8674 3422 8664
      3413 8711
TIME...MOT...LOC 2052Z 251DEG 40KT 3422 8719

RSB
Special weather statement, Apr 24, 3:58 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 PM CDT Sat Apr 24 2021

ALZ002-004-005-007-242130-
Lawrence AL-Morgan AL-Limestone AL-Colbert AL-
358 PM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIMESTONE...EASTERN
COLBERT...NORTHWESTERN MORGAN AND CENTRAL LAWRENCE COUNTIES UNTIL 430
PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Town Creek, or 10 miles northwest of Moulton, moving east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Decatur, Athens, Trinity, Town Creek, Courtland, Tanner, North
Courtland, Hillsboro, Mooresville and Chalybeate Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3449 8747 3467 8753 3484 8695 3458 8687
TIME...MOT...LOC 2057Z 255DEG 40KT 3460 8742

RSB
Special weather statement, Apr 24, 4:01 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
401 PM CDT Sat Apr 24 2021

ALZ004>007-242130-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
401 PM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON...
SOUTHEASTERN LIMESTONE...NORTHWESTERN MORGAN AND SOUTHEASTERN
LAWRENCE COUNTIES UNTIL 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decatur, Madison, Hartselle, Moulton, Priceville, Trinity, Triana,
Huntsville International Airport, Somerville and Mooresville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3436 8726 3453 8731 3469 8677 3443 8669
TIME...MOT...LOC 2100Z 255DEG 37KT 3447 8720

RSB
Special weather statement, Apr 24, 4:08 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
408 PM CDT Sat Apr 24 2021

ALZ006-009-TNZ076-096-097-242200-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
408 PM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...NORTHERN
MADISON...SOUTH CENTRAL MOORE...SOUTHEASTERN LINCOLN AND SOUTHWESTERN
FRANKLIN COUNTIES UNTIL 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 8 miles northwest of Meridianville, moving east at 45
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winchester, Meridianville, Moores Mill, Hazel Green, Decherd, Cowan,
Huntland, New Market, Harvest and Tims Ford Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3484 8671 3501 8678 3524 8606 3499 8596
TIME...MOT...LOC 2108Z 252DEG 37KT 3495 8667

RSB
Local storm report, Apr 24, 4:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
421 PM CDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             6 WSW WEST POINT        34.21N 87.05W
04/24/2021  E1.00 INCH       CULLMAN            AL   EMERGENCY MNGR

            QUARTER-SIZE HAIL REPORTED IN THE JONES
            CHAPEL AREA OF NW CULLMAN COUNTY.

&&

LM
Local storm report, Apr 24, 4:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 PM CDT SAT APR 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             7 SSE TOWN CREEK        34.57N 87.37W
04/24/2021  E1.00 INCH       LAWRENCE           AL   EMERGENCY MNGR

            QUARTER-SIZE HAIL REPORTED IN THE LOOSIER
            AREA.

&&

LM

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:31 PM CDTSpecial Weather StatementHUNColbert29 min
Apr 24, 3:52 PM CDTSpecial Weather StatementHUNMorgan23 min
Apr 24, 3:58 PM CDTSpecial Weather StatementHUNLawrence, Limestone32 min
Apr 24, 4:01 PM CDTSpecial Weather StatementHUNMorgan29 min
Apr 24, 4:06 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan24 min
Apr 24, 4:10 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan35 min
Apr 24, 4:33 PM CDTSpecial Weather StatementHUNMadison42 min
Apr 24, 4:39 PM CDTSevere Thunderstorm WarningHUNJackson, Limestone, Madison38 min
Apr 24, 4:41 PM CDTSpecial Weather StatementHUNCullman19 min
Apr 24, 4:48 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall27 min
Apr 24, 5:05 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall25 min
Apr 24, 5:07 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall23 min
Apr 24, 5:18 PM CDTSpecial Weather StatementHUNJackson42 min
Apr 24, 5:27 PM CDTSevere Thunderstorm WarningHUNDeKalb18 min
Apr 24, 5:31 PM CDTSpecial Weather StatementHUNDeKalb29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.